Alert archive / Utah / Red Flag Warnings in 2019
Red Flag Warning 25, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this red flag warning at Sep 28, 2019, 11:12 AM MDT for 7 counties in Utah. It took effect at Sep 29, 2019, 12:00 PM MDT. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 28, 2019, 11:12 AM MDT (17:12 UTC)
- In effect from
- Sep 29, 2019, 12:00 PM MDT
- Expired
- Sep 29, 2019, 10:00 PM MDT
- In force
- 10 hr
- Issued by
- NWS Salt Lake City, UT
Counties Carbon County, UT, Emery County, UT, Garfield County, UT, Kane County, UT, San Juan County, UT, Washington County, UT, Wayne County, UT
The radar
The Cedar City radar (KICX), 153 km from the middle of the area, began a volume at 17:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 5.2 hours before the alert went out and 264 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 11 J/kg
- Mixed-layer CIN
- -217 J/kg
- Mixed-layer LCL
- 2219 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 293 m²/s²
- 0-3 km storm-relative helicity
- 316 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
183 WWUS85 KSLC 281712 RFWSLC URGENT - FIRE WEATHER MESSAGE National Weather Service Salt Lake City UT 1112 AM MDT Sat Sep 28 2019 UTZ497-281815- /O.CAN.KSLC.FW.A.0013.190929T1800Z-190930T0400Z/ Mojave Desert- 1112 AM MDT Sat Sep 28 2019 ...FIRE WEATHER WATCH IS CANCELLED FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 497... The National Weather Service in Salt Lake City has cancelled the Fire Weather Watch. While relative humidity values are expected to fall into the lower teens on Sunday, the stronger winds are now forecast to remain east of the zone, which will keep fire weather conditions from reaching critical levels. $$ UTZ489-494-498-290115- /O.UPG.KSLC.FW.A.0013.190929T1800Z-190930T0400Z/ /O.NEW.KSLC.FW.W.0025.190929T1800Z-190930T0400Z/ San Rafael Swell-Henry Mountains-Grand Staircase- 1112 AM MDT Sat Sep 28 2019 ...RED FLAG WARNING IN EFFECT FROM NOON TO 10 PM MDT SUNDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 489... 494 AND 498... The National Weather Service in Salt Lake City has issued a Red Flag Warning for wind and low relative humidity, which is in effect from noon to 10 PM MDT Sunday. * AFFECTED AREA...Fire Weather Zone 489 San Rafael Swell...Fire Weather Zone 494 Henry Mountains and Fire Weather Zone 498 Grand Staircase. * WINDS...Southwest 25 to 35 mph with gusts up to 50 mph. * RELATIVE HUMIDITY...As low as 10 percent. * IMPACTS...The combination of low humidity and very strong winds will generate critical fire weather conditions, and any new wildfire starts will grow rapidly. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or are imminent. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ For more information from NOAA/National Weather Service visit... http://weather.gov/saltlakecity
3 follow-up statements
453 WWUS85 KSLC 282112 RFWSLC URGENT - FIRE WEATHER MESSAGE National Weather Service Salt Lake City UT 312 PM MDT Sat Sep 28 2019 UTZ489-494-498-291300- /O.NEW.KSLC.FW.A.0014.190930T1800Z-191001T0300Z/ /O.CON.KSLC.FW.W.0025.190929T1800Z-190930T0400Z/ San Rafael Swell-Henry Mountains-Grand Staircase- 312 PM MDT Sat Sep 28 2019 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TO 10 PM MDT SUNDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 489...494 AND 498... ...FIRE WEATHER WATCH IN EFFECT FROM MONDAY AFTERNOON THROUGH MONDAY EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 489...494 AND 498... The National Weather Service in Salt Lake City has issued a Fire Weather Watch for wind and low relative humidity, which is in effect from Monday afternoon through Monday evening. * AFFECTED AREA...Fire Weather Zone 489 San Rafael Swell...Fire Weather Zone 494 Henry Mountains and Fire Weather Zone 498 Grand Staircase. * WINDS...Southwest 25 to 35 mph with gusts up to 50 mph. * RELATIVE HUMIDITY...As low as 10 percent. * IMPACTS...The combination of low humidity and very strong winds will generate critical fire weather conditions, and any new wildfire starts will grow rapidly. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or are imminent. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. A Fire Weather Watch means that there is a potential for critical fire weather conditions. Continue to monitor for the latest forecasts and for possible Red Flag Warnings. && $$ For more information from NOAA/National Weather Service visit... http://weather.gov/saltlakecity
807 WWUS85 KSLC 290854 RFWSLC URGENT - FIRE WEATHER MESSAGE National Weather Service Salt Lake City UT 254 AM MDT Sun Sep 29 2019 UTZ489-494-498-292300- /O.CON.KSLC.FW.W.0025.190929T1800Z-190930T0400Z/ /O.CON.KSLC.FW.A.0014.190930T1800Z-191001T0300Z/ San Rafael Swell-Henry Mountains-Grand Staircase- 254 AM MDT Sun Sep 29 2019 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 10 PM MDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 489...494 AND 498... ...FIRE WEATHER WATCH REMAINS IN EFFECT FROM MONDAY AFTERNOON THROUGH MONDAY EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 489...494 AND 498... * AFFECTED AREA...Fire Weather Zone 489 San Rafael Swell...Fire Weather Zone 494 Henry Mountains and Fire Weather Zone 498 Grand Staircase. * WINDS...Southwest 20 to 30 mph with gusts up to 45 mph. * RELATIVE HUMIDITY...As low as 10 percent. * IMPACTS...The combination of low humidity and very strong winds will generate critical fire weather conditions, and any new wildfire starts will grow rapidly. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or are imminent. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. A Fire Weather Watch means that there is a potential for critical fire weather conditions. Continue to monitor for the latest forecasts and for possible Red Flag Warnings. && $$ For more information from NOAA/National Weather Service visit... http://weather.gov/saltlakecity
937 WWUS85 KSLC 292040 RFWSLC URGENT - FIRE WEATHER MESSAGE National Weather Service Salt Lake City UT 240 PM MDT Sun Sep 29 2019 UTZ489-494-498-300400- /O.CAN.KSLC.FW.A.0014.190930T1800Z-191001T0300Z/ /O.CON.KSLC.FW.W.0025.000000T0000Z-190930T0400Z/ San Rafael Swell-Henry Mountains-Grand Staircase- 240 PM MDT Sun Sep 29 2019 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 PM MDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 489...494 AND 498... ...FIRE WEATHER WATCH FOR MONDAY IS CANCELLED FOR FIRE WEATHER ZONES 489...494 AND 498... * AFFECTED AREA...Fire Weather Zone 489 San Rafael Swell...Fire Weather Zone 494 Henry Mountains and Fire Weather Zone 498 Grand Staircase. * WINDS...Southwest 20 to 30 mph with gusts up to 50 mph. * RELATIVE HUMIDITY...As low as 10 percent. * IMPACTS...The combination of low humidity and very strong winds will generate critical fire weather conditions, and any new wildfire starts will grow rapidly. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or are imminent. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ For more information from NOAA/National Weather Service visit... http://weather.gov/saltlakecity
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this red flag warning went out at Sep 28, 4:32 AM MDT, 6 hours 40 minutes earlier.
Area forecast discussion, Sep 28, 4:32 AM MDT, 6 hours 40 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
432 AM MDT Sat Sep 28 2019
.SYNOPSIS...A deep and cold trough will set up over the Great
Basin this weekend. Widespread precipitation and much cooler
temperatures will impact northern Utah and southwest Wyoming,
with windy conditions expected across the southern and eastern
Utah.
&&
.SHORT TERM (Through 00Z Wednesday)...The much anticipated upper
level trough which will bring much cooler and unsettled weather to
the region is currently digging into the Pacific Northwest. The
frontal boundary associated with a passing wave Friday stalled
across the southern Wasatch Front and continues to induce showers
across the central and southern Wasatch Front, while the main
low level baroclinic zone remains displaced to the northwest
across far northwest Utah. As the upstream trough continues to
deepen across the western CONUS over the next 12-24 hours, this
baroclinic zone will serve as a focus for moderate to heavy
precipitation across northern Utah. Have maintained categorical
PoPs across most of northern Utah today through tonight however
the heaviest precip will likely remain displaced a bit west of the
Wasatch Front into this evening.
South of the front, a combination of isallobaric forcing and
mixing strong winds aloft to the surface should allow for windy
to very windy conditions across much of central and southern Utah
this afternoon and evening. Have maintained the going wind
headlines across these areas.
A potent shortwave trough is still forecast to eject across the
forecast area late tonight through Sunday, pushing much colder air
into northern and central Utah, and dropping snow levels below
6000 feet Sunday morning. This will also maintain fairly
widespread precipitation across the northern third of the forecast
area through Sunday morning before tapering to showers in the
afternoon. With the much colder air moving in, a hard freeze is
possible both Sunday and Monday nights across outlying areas
including the Cache Valley and many western valleys, and may
require headlines with later forecast packages.
.LONG TERM (After 00z Wednesday)...The upper level low will
continue to pull away from the area Tuesday evening. Shortwave
ridging will build into the area in its wake. A splitting trough
will cross the Interior West Saturday before another shortwave
ridge builds into the area for the latter half of the weekend.
This trough may bring a limited threat of precipitation to
northern Utah...but otherwise the long term portion of the
forecast is expected to be dry with gradually warming
temperatures.
&&
.AVIATION...Predominantly VFR conditions are expected at KSLC
through much of the day with occasional rain showers dropping
CIGS below 5000 feet. Winds are expected to become northwesterly
after 16Z, however there is a 40 percent chance this wind shift is
delayed until after 19Z. MVFR conditions in moderate to heavy
rainfall are expected later in the TAF period.
&&
.FIRE WEATHER...A cold front stalled across northern Utah will
remain in place today, maintaining showers and perhaps isolated
thunderstorms this afternoon through tonight. Meanwhile further
south, strong and gusty south to southwest winds can be expected
across central and southern Utah this afternoon and evening. The
main storm system will cross the area overnight through Sunday
morning dropping snow levels down below 6000 feet at times
across northern Utah. A cool but try pattern is expected across
the area through at least the first half of next week.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Fire Weather Watch from Sunday afternoon through Sunday evening
for UTZ489-494-497-498.
Wind Advisory from noon today to 10 PM MDT Sunday for UTZ013-020-
021.
High Wind Warning from noon today to 10 PM MDT this evening for
UTZ015-016.
Wind Advisory from noon today to 10 PM MDT this evening for
UTZ019.
WY...None.
&&
Seaman/Kruse
For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity
For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.phpHazardous weather outlook, Sep 28, 6:06 AM MDT, 5 hours 6 minutes before
Hazardous Weather Outlook National Weather Service Salt Lake City UT 606 AM MDT Sat Sep 28 2019 UTZ001>016-019>021-517-518-WYZ021-291300- Cache Valley/Utah Portion-Northern Wasatch Front- Salt Lake and Tooele Valleys-Southern Wasatch Front- Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys- Wasatch Mountains I-80 North-Wasatch Mountains South of I-80- Western Uinta Mountains-Wasatch Plateau/Book Cliffs- Western Uinta Basin-Castle Country-San Rafael Swell- Sanpete/Sevier Valleys-West Central Utah-Southwest Utah- Utahs Dixie and Zion National Park-South Central Utah- Glen Canyon Recreation Area/Lake Powell-Central Mountains- Southern Mountains-Southwest Wyoming- 606 AM MDT Sat Sep 28 2019 This Hazardous Weather Outlook is for the western two thirds of Utah and southwest Wyoming. .DAY ONE...Today and Tonight An early season Pacific storm system will cross the region today. Strong winds can be expected this afternoon and evening across the southern and eastern valleys. Gusts in excess of 60 mph will cause strong crosswinds on east-west routes. Accumulating snow in the mountains of northern Utah is also expected late tonight, particularly above 7000 feet. .DAYS TWO THROUGH SEVEN...Sunday through Friday Accumulating snow will continue in the mountains of northern Utah into Sunday, particularly above 7000 feet. Snow levels could briefly fall as low as 5000 feet Sunday morning. Overnight temperatures will be cold Sunday night through mid week which may result in patchy frost and potentially hard freeze conditions in outlying areas of northern and central Utah. Those with sensitive plants should be prepared for these temperatures. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures. For more information from NOAA/s National Weather Service visit... http://weather.gov/saltlakecity For information on potential road travel impacts visit... http://www.udottraffic.utah.gov/roadweatherforecast.aspx
In the hours before
Special weather statement, Sep 28, 9:19 AM MDT, 1 hour 53 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
919 AM MDT Sat Sep 28 2019
UTZ001-006-007-281615-
Wasatch Mountain Valleys UT-Cache Valley/Utah Portion UT-
Wasatch Mountains I-80 North UT-
919 AM MDT Sat Sep 28 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL WEBER...
SOUTHEASTERN CACHE...EAST CENTRAL BOX ELDER AND RICH COUNTIES UNTIL
1015 AM MDT...
At 919 AM MDT, National Weather Service Doppler radar indicated a
strong thunderstorm near Mantua, or 10 miles east of Brigham City...
moving northeast at 50 mph.
Penny size hail will be possible.
Locations impacted include...
Randolph, Laketown, Hyrum, Garden City, Woodruff, Garden, Bear Lake,
Nibley, Paradise, Nordic Valley, Powder Mountain, Avon, Meadowville
and Pickelville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If threatening weather approaches, take shelter in a sturdy building.
Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4199 11105 4151 11104 4134 11183 4157 11194
4201 11125
TIME...MOT...LOC 1519Z 238DEG 42KT 4149 11182
ChurchLocal storm report, Sep 28, 9:35 AM MDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
935 AM MDT SAT SEP 28 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0901 AM HAIL PLAIN CITY 41.30N 112.08W
09/28/2019 M0.50 INCH WEBER UT PUBLIC
&&The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 28, 9:19 AM MDT | Special Weather Statement | SLC | Rich | 56 min |
| Sep 28, 9:44 AM MDT | Severe Thunderstorm Warning | SLC | Cache, Rich | 31 min |
| Sep 28, 1:29 PM MDT | Special Weather Statement | SLC | Rich | 31 min |
| Sep 28, 3:12 PM MDT | Fire Weather Watch | SLC | Carbon, Emery, Garfield, Kane, San Juan, Washington and 1 more | 23 hr |
| Sep 28, 3:18 PM MDT | Hard Freeze Watch | SLC | 24 hr | |
| Sep 28, 3:18 PM MDT | Hard Freeze Warning | SLC | 67 hr |
Nearby
Red Flag Warnings in Utah, 2019Every red flag warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.